Buy Codeine Linctus
Administration of pethidine and possibly other opioid analgesics to patients taking a monoamine oxidase inhibitor (MAOI) has been associated with very severe and sometimes fatal reactions. If the use of codeine is considered essential then great care should be taken in patients taking MAOIs or within 14 days of stopping MAOIs. (See section 4.5).
buy codeine linctus
Use with caution in the elderly, as codeine may induce faecal impaction, producing incontinence, spurious diarrhoea, abdominal pain and, rarely, colonic obstruction. Prolonged use could aggravate irritable bowel syndrome.
Codeine is metabolised by the liver enzyme CYP2D6 into morphine, its active metabolite. If a patient has a deficiency or is completely lacking this enzyme an adequate analgesic effect will not be obtained. Estimates indicate that up to 7% of the Caucasian population may have this deficiency. However, if the patient is an extensive or ultra-rapid metaboliser there is an increased risk of developing side effects of opioid toxicity even at commonly prescribed doses. General symptoms of opioid toxicity include nausea, vomiting, constipation, lack of appetite and somnolence. In severe cases this may include symptoms of circulatory and respiratory depression. These patients convert codeine into morphine rapidly resulting in higher than expected serum morphine levels.
Antimuscarinics: codeine phosphate may increase the risk of antimuscarinic side effects such as dry mouth, urine retention and constipation (but this does not generally apply to antimuscarinics taken by inhalation).
Possible CNS excitation or depression (hypertension or hypotension) can occur when opioid analgesics are given with antidepressants such as moclobemide (a reversible MAO-A inhibitor). The sedative effects of codeine can possibly be increased when given with tricyclic antidepressants, with anxiolytics or hypnotics, or with sedating antihistamines. Antipsychotic medicines can enhance hypotensive and sedative effects when opioid analgesics are given with antipsychotics.
Monoamine oxidase inhibitors: MAOIs taken with pethidine have been associated with severe CNS excitation or depression (including hypertension or hypotension). Although this has not been documented with codeine, it is possible that a similar interaction may occur and therefore the use of codeine should be avoided while the patient is taking MAOIs and for 2 weeks after MAOI discontinuation, including MAO-B inhibitor selegiline. This may also apply to the antibacterial linezolid, which is a reversible, non-selective MOA inhibitor.
Codeine should not be used during breastfeeding (see section 4.3). At normal therapeutic doses codeine and its active metabolite may be present in breast milk at very low doses and is unlikely to adversely affect the breast fed infant. However, if the patient is an ultrarapid metaboliser of codeine higher levels of the active metabolite, morphine, may be present in breast milk and on very rare occasions may result in symptoms of opioid toxicity in the infant, which may be fatal. The infant itself may be a CYP2D6 ultra-rapid metaboliser. In either case on very rare occasions this may result in symptoms of opioid toxicity in the infant. (See also section 4.4).
If symptoms of opioid toxicity develop in either the mother or the infant, then all codeine containing medicines should be stopped and alternative non-opioid analgesics prescribed. In severe cases consideration should be given to prescribing naloxone to reverse these effects.
Using the dose recommended, Codeine Linctus is not considered to be a hazard, however the use of codeine phosphate at higher doses or in more sensitive individuals may cause sedation, dizziness and nausea. Patients should be advised not to drive or operate machinery if affected by dizziness or sedation.
The following undesirable effects have been reported following use of codeine phosphate or opioid analgesics and may arise following use of Codeine Linctus. The frequency of adverse effects cannot be estimated from available data.
Codeine is a centrally acting weak analgesic. Codeine exerts its effect through µ opioid receptors, although codeine has low affinity for these receptors, and its analgesic effect is due to its conversion to morphine. Codeine, particularly in combination with other analgesics such as paracetamol, has been shown to be effective in acute nociceptive pain.
Codeine phosphate is absorbed from the gastro-intestinal tract, it is metabolised by O- and N-Demethylation in the liver to morphine and norcodeine. Codeine and its metabolites are excreted almost entirely by the kidney, mainly as conjugates with glucuronic acid.
One of the principal factors considered to contribute to problematic codeine use is its availability without a medical prescription.6 In South Africa, codeine combination products containing codeine combined with paracetamol, ibuprofen or aspirin are sold without a medical prescription under the supervision of a pharmacist at unit doses of up to 20 mg of active ingredient. Codeine linctus is also sold over-the-counter (OTC) and contains up to 10 mg of codeine phosphate per 5 mL. Significant health problems including gastrointestinal haemorrhage, nephrotoxicity, hypokalaemia and acute haemorrhagic necrotising pancreatitis have been reported from continued codeine use, attributed to the combined drug components (paracetamol, ibuprofen or aspirin) being used in higher doses than recommended.6 In recent times, some national-based initiatives have been developed aimed at reducing the risk associated with codeine consumption.7 One such initiative, the Codeine Care project, rolled out by the self-manufactures association of South Africa, is designed to monitor purchases and help identify individuals who may be misusing or be dependent on codeine.8 The Medical Control Council has also responded to the potential risk associated with OTC codeine consumption and is considering changes to the current regulation on OTC codeine sales, reducing the permissible amount of codeine per unit dose from 20 mg to 10 mg of active ingredient.9 Additional factors integral to developing a codeine problem appear to be a lack of awareness concerning risks associated with OTC and prescription drug use.10 Generally, OTC and prescription medications are not perceived to be as harmful as illicit drugs and are widely available and accepted by the general community.
Table 4 depicts the responses of participants in relation to codeine dependence, options for screening and treatment. There was mixed agreement as to whether patients were not at risk of developing codeine dependence if they took their medication as prescribed with 38% agreeing and 45% disagreeing. Almost half (45%) of respondents indicated that they found it difficult to identify problematic use of medicines containing codeine without the patient first informing them and less than a third were confident in the identification of codeine dependence. Only one in five participants agreed that suitable screening methods were available to help them with detection and a similar proportion felt that there were adequate support services in their area to deal with codeine dependence. Most (80%) participants concurred that they would welcome the opportunity for greater instruction on prescribing potentially addictive medicine.
The median number of patients suspected of being codeine dependent per 100 patient consultations was three patients per month. Of the respondents, 13% did not suspect any cases of codeine dependence in their patients and 43% of participants had made at least one referral to addiction services in the previous month.
This study found that the prescribing of codeine follows the principal of good prescribing practice, with a high proportion of medical professionals agreeing that codeine was only prescribed in response to unresolved pain or cough already treated with alterative non-opioid medicines. However, views regarding the effectiveness of codeine in treating pain in doses of
There was a high level of agreement in this study that patients do not fully understand the risks of taking medicines containing codeine and believe them to be safe. Similar findings have been found in other studies examining patient understanding of medicine use and have highlighted the lack of patient understanding regarding drug terminology, knowledge of side effects and correct dosing regimens.17,18 Further research is also needed to establish patient knowledge and understanding of risks when taking medicines containing codeine and equally how the medical profession, including pharmacy staff, can heighten awareness of risk through communication and education techniques. It is clear that screening tools for detecting codeine dependence specifically are lacking in practice, with professionals relying on patient behaviours to identify potential misuse and dependence issues.19
Previous research has shown that there is a low level of treatment demand for specialist care.2 However, nearly half of all respondents in this study treating codeine-dependent patients indicated that they had made at least one referral to specialist care and agreed that treatment services were not readily available. In addition, it is feasible that a significant proportion of codeine dependence is managed through home detoxification and therefore remains under-reported. The treatment of codeine dependence and support for medical professionals in practice requires review in the context of the development of adequate services for patients within primary care, community and inpatient setting18 and the fact that few practitioners (less than 5%) reported that they had received specialist training in substance misuse. 041b061a72